In the United States, an average of 128 people die every day from an opioid overdose. As this epidemic continues to get worse, the ACLS Opioid-Associated Life-Threatening Emergency algorithm – designed to teach individuals how to treat an opioid overdose – is more important now than ever before.
The abuse of narcotics, such as opiates, is an ever-growing problem in America. Every year, thousands of people struggle with an addiction to opiates. This addiction can be extremely dangerous and even life-threatening. Moreover, many people in America have isolated episodes of opiate use, but even those can be hazardous and can result in an accidental overdose.
The Opioid-Associated Life-Threatening Emergency Algorithm was first introduced when the American Heart Association (AHA) released its 2015 AHA Guidelines Update for CPR and ECC. As the opioid crisis continues to spiral out of control, the significance of being familiar with this particular algorithm grows along with it.
The Opioid-Associated Life-Threatening Emergency Algorithm is one of the various algorithms that you need to be familiar with in order to successfully obtain your Advanced Cardiovascular Life Support (ACLS) certification. eMedCert offers a fully-online ACLS certification program, so we are here to help keep your credentials up-to-date at all times and from the comfort of your own home. In this blog, we will delve into the Opioid-Associated Life-Threatening Emergency Algorithm in order to provide you with an overview and let you know what to expect from this particular aspect of our course.
What Does the Opioid-Associated Life-Threatening Emergency Algorithm Entail?
The Opioid-Associated Life-Threatening Emergency Algorithm is all about being able to identify an opioid-related emergency and respond in such a way that you can hopefully save the life of someone suffering from an overdose. As is the case with all life-threatening emergencies, being able to quickly recognize the cause of the problem is crucial, so you must know what to look for. In your ACLS certification course, you will learn how to identify an opioid overdose. Some of the key signs and symptoms that point to a possible opioid overdose include:
- Pinpoint pupils
- Track marks or other signs of injection drug use
- Shallow, agonal, or absent breathing and a very low respiratory rate
- Decreased muscle tone
- Fingernails and lips turning blue
The quicker you identify the cause of any emergency, the quicker you can take appropriate action and begin proper treatment by working through the applicable algorithm. This is why it’s so essential that you memorize the possible signs of an overdose.
After you identify that someone is indeed suffering from an opiate overdose, the next step is to proceed with your typical first aid and Basic Life Support (BLS) procedures. This includes beginning CPR, reaching out for emergency assistance, and obtaining an AED.
In addition to following standard first aid and BLS protocols, a staple of the Opioid-Associated Life-Threatening Emergency Algorithm is the administration of naloxone. Naloxone is a potent opioid receptor antagonist used to rapidly reverse the central nervous system responses and respiratory depression in a patient experiencing an opioid-associated resuscitative emergency. In such situations, administering naloxone should occur as soon as it is available.
If the patient shows no response to the naloxone, the Opioid-Associated Life-Threatening Emergency Algorithm then dictates that you immediately continue CPR and use an AED once available.
For a more detailed, step-by-step description of the Opioid-Associated Life-Threatening Emergency Algorithm, please refer to the diagram below:
Additional ACLS Algorithms:
- Acute Coronary Syndrome
- Adult BLS Algorithm
- Adult Bradycardia Algorithm
- Adult Cardiac Arrest Algorithm
- Immediate Post-Cardiac Arrest Care Algorithm
- Unstable Tachycardia Algorithm
For more detail on the material included in our ACLS certification course, visit our website. You can reach out to us anytime with questions or to receive more information.